Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 110, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2024, 11:28 PM CDT for Union County, South Dakota; Woodbury County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2024, 11:28 PM CDT (04:28 UTC)
- Expired
- Jul 30, 2024, 12:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Woodbury County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 113 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 8:47 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:18 PM CDT, 5 hours 10 minutes earlier. Its key messages:
- Isolated strong to severe storms possible this evening through the overnight. Greatest threat is from 8 PM to 2 AM with potential for hail up to 2 inches in diameter size, wind gusts exceeding 70 mph, and a few tornadoes. Greatest potential is for those west of I-29, decreasing east of I-29.
- Locally heavy downpours may also bring 2+ inches of rain to isolated locations tonight.
- A heat advisory has been issued for Tuesday, for portions of the area south of the I-90 corridor. The prolonged warm/hot and humid conditions continue, with Wednesday also needing to be monitored for potential heat headlines with heat index readings near or over 100 degrees possible.
- Nightly low storm chances continue through Wednesday night, with isolated strong to severe storms possible at times.
Area forecast discussion, Jul 29, 6:18 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
618 PM CDT Mon Jul 29 2024
.KEY MESSAGES...
- Isolated strong to severe storms possible this evening
through the overnight. Greatest threat is from 8 PM to 2 AM
with potential for hail up to 2 inches in diameter size, wind
gusts exceeding 70 mph, and a few tornadoes. Greatest
potential is for those west of I-29, decreasing east of I-29.
- Locally heavy downpours may also bring 2+ inches of rain to
isolated locations tonight.
- A heat advisory has been issued for Tuesday, for portions of
the area south of the I-90 corridor. The prolonged warm/hot
and humid conditions continue, with Wednesday also needing to
be monitored for potential heat headlines with heat index
readings near or over 100 degrees possible.
- Nightly low storm chances continue through Wednesday night,
with isolated strong to severe storms possible at times.
&&
.DISCUSSION...
Issued at 323 PM CDT Mon Jul 29 2024
Warm and humid conditions continue today as a strong upper level
ridge remains parked over the southern CONUS. Warmest temperatures
are occurring for those along and west of I-29 in the mid/upper 80s
into the lower 90s, with lower to mid 80s east of I-29. Will likely
see a couple extra degrees of warming, but overall heat index values
look to remain below 100 degrees this afternoon before cooling off
into the evening hours.
This evening we will see two chances for scattered showers and
thunderstorms; the first from a subtle shortwave moving towards the
area from western South Dakota, and the second from another
shortwave moving eastwards across western North Dakota behind a mid-
level low. Given 1500 to 2500 J/kg of CAPE and 40 knots of 0-6 km
shear, there is a chance for isolated to scattered severe
thunderstorms starting this evening after 7 PM out in central South
Dakota. Large hail (1 to 2 inches) and damaging wind gusts to 70 mph
are the main threats with this first round, with a secondary threat
for a tornado or two. This activity will be forced by the first
shortwave, and as that wave progresses eastwards thunderstorms will
be transitioning from surface-based to elevated, switching the main
threat from strong damaging wind gusts to large hail, as elevated
CAPE profiles show 1000-1500 J/kg of CAPE remaining available.
Outflow boundaries will need to be watched for, as they may lead to
additional development that is currently unaccounted for.
The second wave is expected to bring another round of scattered
showers and thunderstorms across northern South Dakota around
midnight, with the thunderstorms expected to drift down into our
area throughout the rest of the overnight hours. Normally we'd
expect the strong temperature inversion from keeping strong winds
from reaching the surface, but the convection allowing models are
suggesting a wind threat could continue into the early morning
hours. This is especially true if any thunderstorms merge into a
cluster as any bowing segments could produce damaging wind gusts
over 60 mph.
Models have been trending towards showing some remaining convection
by Tuesday morning, and with elevated CAPE profiles continuing to
show 1000+ J/kg of CAPE along with 40-50 knots of 0-6 km shear. Thus
we could continue to see strong to severe thunderstorms into the
morning hours, with large hail and strong wind gusts possible. If
models are right, we should see clearing throughout the rest of the
morning and early afternoon hours, with earlier runs of convection
allowing models indicating that temperatures rebound quickly. Heat
index values of 100-103 are expected by the early afternoon hours
for portions of the area south of I-90, thus prompting the issuance
of a heat advisory. The convection debris and cloud coverage is
going to have to be monitored closely, as this could limit the heat
index values, but either way it is going to be a warm and muggy day.
Models do indicate that additional thunderstorm development is
possible by the afternoon hours, but as has been the case, earlier
convection may lower those chances. Given plenty of moisture and
instability chances are certainly there, would just need some lift
to realize that instability. Large hail to the size of quarters and
strong wind gusts to 60 mph will be possible with the strongest
storms, but overall the best chances are both west and east of the
area, as shown by the Day 2 convective outlook from the SPC.
Wednesday will see an area of low pressure just off to our southwest
to start the day, which will continue to advect warm and moist air
across the area. Will likely start off with dewpoints in the lower
to mid 70s, and with afternoon temperatures expected to reach up
into the 90s south of I-90 (mostly upper 80s north of I-90), another
warm and muggy day is in store. Areas south of I-90 have the highest
chance of reaching 100+ degree heat indices, though we'll have to
see how previous thunderstorm activity influences cloud coverage.
Either way, we are expecting another round of scattered showers and
thunderstorms as a strong shortwave is expected to pass directly
overhead, but the question remains whether or not they will be
severe. Currently expecting 2500-3500 J/kg of MUCAPE, with 30 to 50
knots of 0-6km shear, with the SPC highlighting our area with a risk
level of 2 out of 5.
Thursday looks to remain warm as the ridge of high pressure aloft
starts to drift into the western CONUS, with warm conditions
continuing as the ridge looks to remain parked into the beginning of
next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 617 PM CDT Mon Jul 29 2024
Latest radar imagery shows multiple thunderstorms just west of our
area. Expect these storms to continue eastward through the evening
and overnight period, likely forming into a bowing segment or two as
it approaches our area. Have already got seen reports of 60+ MPH
gusts with hail to the size of golf balls. Confidence remains
somewhat uncertain on if this line will hold together as it
approaches the I-29 corridor, thus have opted to forgo mention of
thunder as the prevailing group. Brief reductions in vsbys/cigs will
be likely with any strong to severe storm. Otherwise, look for quiet
conditions to return by daybreak Tuesday. Winds during this time
will remain fairly light out of the southeast.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM to 8 PM CDT Tuesday for SDZ038-050-052-
053-057>060-063>065-068>071.
MN...None.
IA...Heat Advisory from 1 PM to 8 PM CDT Tuesday for IAZ020>022-031-
032.
NE...Heat Advisory from 1 PM to 8 PM CDT Tuesday for NEZ013-014.
&&
DISCUSSION...APT
AVIATION...SSTHazardous weather outlook, Jul 29, 4:23 AM CDT, 19 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Mon Jul 29 2024 MNZ071-072-SDZ038>040-050-052>061-063>066-068-069-300930- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 423 AM CDT Mon Jul 29 2024 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated strong to severe storms are possible tonight with the main threat from 8 PM to midnight. Primary hazards include: large hail up to 2 inches, wind gusts exceeding 70 mph, and a few tornadoes. Some locations may see rainfall exceeding 2 inches, leading to ponding of water in low lying or urban areas or isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions continue through this week. Heat index values are expected to be in the mid 90s to near 100 degrees in the afternoon and early evening, especially Tuesday and Wednesday. Those who are sensitive to heat or those working outdoors for prolonged periods of time may be impacted. Low chances for storms continue Tuesday night and Wednesday night with potential for isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013- 014-SDZ062-067-070-071-300930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Minnehaha-Lincoln-Union- 423 AM CDT Mon Jul 29 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Isolated strong to severe storms are possible tonight with the main threat from 10 PM to 2 AM. Primary hazards include: large hail up to 2 inches and wind gusts to 70 mph. Some locations may see rainfall exceeding 2 inches, leading to ponding of water in low lying or urban areas or isolated flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions continue through this week. Heat index values are expected to be in the mid 90s to near 100 degrees in the afternoon and early evening, especially Tuesday and Wednesday. Those who are sensitive to heat or those working outdoors for prolonged periods of time may be impacted. Low chances for storms continue Tuesday night and Wednesday night with potential for isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 29, 9:35 PM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
935 PM CDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM Tstm Wnd Gst 4 NE Dante 43.08N 98.13W
07/29/2024 M52 MPH Charles Mix SD Mesonet
Mesonet station 324 SD RWIS WAGNER.
0921 PM Tstm Wnd Gst 2 NW Tripp 43.24N 97.99W
07/29/2024 M74 MPH Hutchinson SD Mesonet
Mesonet station 26 SD RWIS Tripp.
0924 PM Tstm Wnd Gst Wagner 43.08N 98.31W
07/29/2024 M53 MPH Charles Mix SD Public
Personal weather station.
0925 PM Tstm Wnd Gst 1 SSW Parkston 43.38N 97.99W
07/29/2024 M58 MPH Hutchinson SD Mesonet
Mesonet station PSTS2 Parkston (SD Mesonet).
&&Local storm report, Jul 29, 9:47 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
947 PM CDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Gst 1 SSW Parkston 43.38N 97.99W
07/29/2024 M60 MPH Hutchinson SD Mesonet
Mesonet station PSTS2 Parkston (SD Mesonet).
0930 PM Tstm Wnd Gst 1 ENE Wagner 43.08N 98.28W
07/29/2024 M57 MPH Charles Mix SD Public
Personal weather station.
0937 PM Tstm Wnd Gst 2 WNW Scotland 43.16N 97.76W
07/29/2024 M58 MPH Bon Homme SD Public
Personal weather station.
&&Local storm report, Jul 29, 10:02 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1002 PM CDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM Tstm Wnd Gst 4 NE Dante 43.08N 98.13W
07/29/2024 M54 MPH Charles Mix SD Mesonet
Mesonet station 324 SD RWIS WAGNER.
0945 PM Tstm Wnd Gst 1 NW Avon 43.02N 98.07W
07/29/2024 M54 MPH Bon Homme SD Public
Personal weather station.
0954 PM Tstm Wnd Gst 1 SW Tyndall 42.98N 97.87W
07/29/2024 M54 MPH Bon Homme SD Public
Personal weather station.
&&Local storm report, Jul 29, 10:15 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1015 PM CDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM Non-Tstm Wnd Gst 3 W Geddes 43.26N 98.76W
07/29/2024 M55 MPH Charles Mix SD Mesonet
Northeast wind behind the line of
thunderstorms. Mesonet station RLAS2 Lake
Andes RAWS.
&&Local storm report, Jul 29, 11:00 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1100 PM CDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM Tstm Wnd Gst 4 WSW Yankton 42.86N 97.46W
07/29/2024 M52 MPH Yankton SD Public
Personal weather station.
1036 PM Tstm Wnd Gst 2 NE Yankton 42.92N 97.37W
07/29/2024 M59 MPH Yankton SD AWOS
AWOS station KYKN Yankton Municipal Airport.
&&Local storm report, Jul 29, 11:06 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1106 PM CDT Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM Tstm Wnd Gst 5 WNW Viborg 43.20N 97.17W
07/29/2024 M55 MPH Turner SD Public
Personal weather station.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:44 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 46 min |
| Jul 29, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 38 min |
| Jul 29, 8:55 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hutchinson | 50 min |
| Jul 29, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Hanson, Hutchinson, Yankton | 44 min |
| Jul 29, 9:19 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory | 41 min |
| Jul 29, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Hutchinson, Turner, Yankton | 44 min |
| Jul 29, 9:53 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Clay, Yankton | 52 min |
| Jul 29, 10:44 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 46 min |
| Jul 29, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 42 min |
| Jul 30, 3:05 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner, Minnehaha | 40 min |
| Jul 30, 4:36 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 39 min |
| Jul 30, 5:09 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union | 51 min |
| Jul 30, 6:15 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 45 min |
| Jul 30, 6:48 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 42 min |
| Jul 30, 7:14 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Sanborn | 46 min |
| Jul 30, 7:41 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook | 34 min |
| Jul 30, 8:14 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 28 min |
| Jul 29, 11:49 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 41 min |
| Jul 30, 12:20 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 55 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2024Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.